Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Binghamton, NY

May 10, 2000Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 6:02 PM EDT for Pike County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 6:02 PM EDT (22:02 UTC)
Expired
May 10, 2000, 6:30 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, PA

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:10 PM EDTHail 0.75Milford, PAReport received from 5 miles west of Milford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 102203
SVRBGM
PAC103-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIKE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 630 PM EDT.

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MILFORD.>..MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLRIFT AROUND 625 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

RH

LAT...LON 4136 7498 4127 7484 4143 7466 4151 7477

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:00 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 10, 2:00 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 AM EDT WED MAY 10 2000

A VERY BUSY DAY WITH WDSPRD HAIL RPTS AND MAYBE AN ISOLD TORNADO.
WILL HAVE TO MONITOR RAINFALL CLOSELY AS SOME AREAS GETTING PRETTY
SATURATED...SPCLY ALONG THE TWIN TIERS WHERE +RA FELL LAST NGT.
WILL PRBLY HAVE TO GO WITH A "REMAINDER OF THE AFTN" SEGMENT IN THE
AFTN PCKG TO COVER ANY LINGERING STORMS. OTRW WILL BE GOING WITH
CONTINUITY...XPCT MOSTLY SUNNY SKIES TMRW...PC TMRW NGT. POTNL FOR
SOME -SHRA/-TSRA LATER ON FRIDAY BUT WON'T PLAY THAT UP NOW...XPCT
BEST CHCS WILL REMAIN TO THE W AND NW OF THE BGM CWA THRU FRIDAY SO
PARTLY SUNNY WILL COVER IT.

.BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 500 PM.

BRADY

In the hours before

Local storm report, May 10, 12:14 PM EDT, 5 hours 48 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    WOODRIDGE                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

0730 AM    WOODRIDGE                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       TREES AND WIRES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0740 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0755 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN

0910 AM    SMALLWOOD                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1030 AM    ROCK HILL                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1057 AM    BURLINGTON                PA   .75 INCH HAIL
05/10/00   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1115 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1125 AM    WEST CORNERS              NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1128 AM    2 E NEWARK VLY            NY   1.75 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1130 AM    MAINE                     NY   WIND DAMAGE
05/10/00   BROOME                         TREES AND WIRES DOWN ON
                                          TIONA ROAD. REPORTED BY
                                          STORM SPOTTER.

1130 AM    DANBY                     NY   2.5 INCH HAIL
05/10/00   TOMPKINS                       SMALLER HAIL AGGREGATED
                                          TO 2 1/2 INCH DIAMETER.
                                          INDIVIDUAL HAIL STONES
                                          AT LEAST 1 INCH.
                                          REPORTED BY STORM
                                          SPOTTER.

1132 AM    NANTICOKE                 NY   1.75 INCH HAIL
05/10/00   BROOME                         REPORTED BY STORM
                                          SPOTTER ON GLENWOOD ROAD.

1132 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1150 AM    ROME                      NY   .88 INCH HAIL
05/10/00   ONEIDA                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    NEWARK VLY                NY   .88 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    ADDISON                   NY   .75 INCH HAIL
05/10/00   STEUBEN

1200 PM    MARATHON                  NY   1.25 INCH HAIL
05/10/00   CORTLAND                       REPORTED BY STORM
                                          SPOTTER.

1200 PM    CHITTENANGO               NY   1 INCH HAIL
05/10/00   MADISON                        REPORTED BY STORM
                                          SPOTTER.

1210 PM    KIRKWOOD                  NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY PUBLIC.

NiNNN
Local storm report, May 10, 2:39 PM EDT, 3 hours 23 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    PENN YAN                  NY   WIND DAMAGE
05/10/00   YATES                          TREES AND ELECTRIC
                                          POLES DOWN. SOME
                                          FLOODING IN VILLAGE OF
                                          PENN YAN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1210 PM    MARATHON                  NY   1.5 INCH HAIL
05/10/00   CORTLAND

1212 PM    PENN YAN                  NY   1 INCH HAIL
05/10/00   YATES                          REPORTED BY STORM
                                          SPOTTER.

1215 PM    3 NW PINE VLY             NY   1 INCH HAIL
05/10/00   CHEMUNG                        REPORT IN CATLIN.
                                          REPORTED BY STORM
                                          SPOTTER.

1215 PM    CAMPBELL                  NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1215 PM    SMITHVILLE CENTER         NY   2 INCH HAIL
05/10/00   CHENANGO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1215 PM    PENN YAN ARPT             NY   1.75 INCH HAIL
05/10/00   YATES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1230 PM    SEMPRONIUS                NY   .75 INCH HAIL
05/10/00   CAYUGA

1241 PM    DE WITT                   NY   .88 INCH HAIL
05/10/00   ONONDAGA                       REPORTED BY STORM
                                          SPOTTER.

1245 PM    MANLIUS                   NY   1 INCH HAIL
05/10/00   ONONDAGA                       REPORTED BY STORM
                                          SPOTTER.

0100 PM    NILES                     NY   .75 INCH HAIL
05/10/00   CAYUGA

0105 PM    CASTLE CREEK              NY   1 INCH HAIL
05/10/00   BROOME                         REPORTED BY STORM
                                          SPOTTER.

0105 PM    SOUTH LANSING             NY   WIND DAMAGE
05/10/00   TOMPKINS                       TREES AND WIRES DOWN IN
                                          LANSING. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0115 PM    CANASTOTA                 NY   .88 INCH HAIL
05/10/00   MADISON

0115 PM    GROTON                    NY   WIND DAMAGE
05/10/00   TOMPKINS                       TREES AND WIRES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0125 PM    MC LEAN                   NY   WIND DAMAGE
05/10/00   TOMPKINS                       TREE DOWN. REPORTED BY
                                          STORM SPOTTER.

0200 PM    SOUTH CORTLAND            NY   WIND DAMAGE
05/10/00   CORTLAND                       TR%EES AND WIRES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

NNNN
Special weather statement, May 10, 3:11 PM EDT, 2 hours 51 minutes before
NYZ015>017-022>025-101945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT WED MAY 10 2000

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR STEUBEN -
CHEMUNG - SCHUYLER - YATES - SENECA - SOUTHERN CAYUGA AND TOMPKINS
COUNTIES IN CENTRAL NEW YORK...

THUNDERSTORMS HAVE MOVED EAST OF THE REGION AND THE THREAT OF SEVERE
WEATHER HAS ENDED. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.
Local storm report, May 10, 4:15 PM EDT, 1 hour 47 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    WESTMORELAND              NY   .75 INCH HAIL
05/10/00   ONEIDA                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    CHITTENANGO               NY   1 INCH HAIL
05/10/00   MADISON                        REPORTED BY STORM
                                          SPOTTER.

1238 PM    CAMDEN                    NY   .75 INCH HAIL
05/10/00   ONEIDA                         REPORTED BY STORM
                                          SPOTTER.

1238 PM    HORNBY                    NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

0325 PM    ATHENS                    PA   FLOOD
05/10/00   BRADFORD                       HOMES FLOODED.  BRIDGES
                                          WASHED OUT. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0345 PM    NEWARK VLY                NY   FLOOD
05/10/00   TIOGA                          WIDESPREAD FLOODING
                                          THROUGHOUT THE COUNTY
                                          INCLUDING NEWARK
                                          VALLEY...CANDOR AND
                                          NICHOLS. REPORTED BY
                                          EMERGENCY MANAGEMENT.

NNNN
Special weather statement, May 10, 5:18 PM EDT, 44 minutes before
NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
102151-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
518 PM EDT WED MAY 10 2000

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA...

THUNDERSTORMS HAVE WEAKENED AND THE THREAT OF SEVERE WEATHER
HAS ENDED. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE.

HOWEVER...SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL
CONTINUE INTO THIS EVENING...AND LOCALIZED FLOODING IS POSSIBLE.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne60 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMPike55 min
May 10, 10:25 AM EDTSevere Thunderstorm WarningBGMBradford65 min
May 10, 11:49 AM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming56 min
May 10, 12:16 PM EDTSevere Thunderstorm WarningBGMLuzerne59 min
May 10, 2:30 PM EDTSevere Thunderstorm WarningBGMBradford45 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMSusquehanna3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.